Ask an Eye Doctor and Get an Answer ASAP
Can you give me a little more information?
1. Your age and gender?
2. Do you suffer from any medical conditions? Including skin conditions?
3. Medications? Allergies to any foods or medications?
4. Does the area hurt?
5. Has the redness changed since the onset or has it remained stable?
This will help me evaluate your case better...
Hi Dr. JLB,
1. I am 67, female.
2. No skin conditions.Dry ness sometimes due to weather. Hypercholesterolemia, Hypothyroidism , am taking levothroid 75 mcg
3. Besides levothyroid, I am taking mevacor for hypercholesterolemia.40 mg daily and lexapro 10 mg daily,for depression
Allergies to PCN, TCN, codeine, septra. Am lactose intolerant.
4. It gets lighter some days, redder other days
The area doesnt hurt it's just red and scaly.around area under my left eye.
It appears to me that you are dealing with a region of dryness (eczematous area) in a cosmetically unfavorable area. You are at risk for this dryness due to a number of factors:
1. Your age and gender - 1 in 10 women in your age group deal with generalized systemic dryness due to natural hormonal changes.
2. Hypothyroidism - also increases the risk of systemic dryness, even when controlled.
3. Lexapro - one of its most common side effects is systemic dryness
The area becomes red because of the chronic dryness. Dryness leads to inflammation (redness) which then leads back to dryness. Furthermore, it is not uncommon to get infections in areas for dryness. This occurs due to the broken down barriers that the skin provides. The fact that there is no pain likely means that there is no infection.
I recommend the following:
1. Drink at least 2 liters of water per day.
2. Decrease caffeine intake (coffee, tea, soda, chocolate, etc...)
3. Apply vaseline-type lotion to the area at least 3 times daily.
4. Gently place cool compresses over the area for about 5 minutes 3 times daily.
5. Do not rub the area.
Ultimately, a dermatologist may help further it the above treatment recommendations do not resolve the problem.
Good luck and I hope this is helpful...